welcome to Manoukian.org
internal medicine in silicon valley
conserve water

Clues that you’re taking too much diuretic
(initially created as a handout for patients with heart failure)
home
our office
educational
links
contact us
Blood pressure drops when you stand up
You find yourself on multiple pills of the same type, like furosemide, spironolactone, hydrochlorothiazide, triamterene, metolazone
You get dizzy / lightheaded when you stand up
Your leg swelling disappears
The BUN and creatinine (in your blood test)  increase
Some wise guy physician increases your diuretic dose
Your weight goes down below baseline
You get a dry mouth
You’re running a fever or otherwise not taking much by mouth
You have diarrhea or vomiting and are losing fluid that way  

Here are some clues that you’re not taking too much diuretic

Your blood pressure goes up

Your legs swell

Some wise guy like me a tells you not to take your diuretic

You get short of breath when you walk

You get short of breath when you’re sitting

You get short of breath when you’re lying down

If you are taking diuretics chronically, have a look at our Potassium web page.